Alert archive / New Mexico / Special Weather Statements in 2021
Special Weather Statement, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this special weather statement at Sep 4, 2021, 3:45 PM MDT for Eddy County, New Mexico. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 4, 2021, 3:45 PM MDT (21:45 UTC)
- Expired
- Sep 4, 2021, 4:15 PM MDT
- In force
- 30 min
- Issued by
- NWS Midland/Odessa, TX
- Hail
- 0.75 in
- Wind
- 55
County Eddy County, NM
The radar
The Holloman AFB radar (KHDX), 191 km from the middle of the area, began a volume at 21:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 9.8 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 84 J/kg
- Mixed-layer CIN
- -191 J/kg
- Mixed-layer LCL
- 1500 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 14 m²/s²
- 0-3 km storm-relative helicity
- 97 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
321
WWUS84 KMAF 042145
SPSMAF
Special Weather Statement
National Weather Service Midland/Odessa TX
345 PM MDT Sat Sep 4 2021
NMZ028-042215-
Eddy County Plains NM-
345 PM MDT Sat Sep 4 2021
...A strong thunderstorm will impact portions of central Eddy County
through 415 PM MDT...
At 345 PM MDT, Doppler radar was tracking a strong thunderstorm over
Carlsbad North, or over Carlsbad, moving west at 30 mph.
HAZARD...Wind gusts of 50 to 55 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Carlsbad, Brantley Lake State Park, Avalon, Carlsbad North, Lake
Avalon, Otis, Cavern City Air Terminal and Living Desert State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3249 10409 3231 10409 3232 10446 3257 10439
TIME...MOT...LOC 2145Z 104DEG 25KT 3243 10420
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
$$
88What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this special weather statement went out at Sep 4, 1:15 PM MDT, 2 hours 30 minutes earlier.
Area forecast discussion, Sep 4, 1:15 PM MDT, 2 hours 30 minutes before
Area Forecast Discussion National Weather Service Midland/Odessa TX 215 PM CDT Sat Sep 4 2021 ...New SHORT TERM, LONG TERM... .AVIATION... (18Z TAFS) Issued at 1237 PM CDT Sat Sep 4 2021 Thunderstorms are possible once again this afternoon and evening, and while it looks like CNM and HOB are most likely to see impacts, significant uncertainty in timing/location precludes TS mention at this time. Thus, will monitor and amend as needed. Otherwise, VFR conditions will prevail. A slow moving cold front will progress into the region later today, resulting in an E/NE wind shift at CNM and HOB by late afternoon, and possibly INK and MAF by this evening, but until then, expect S/SE winds to continue at all terminals. && .SHORT TERM... (This afternoon through Sunday night) Issued at 212 PM CDT Sat Sep 4 2021 Similar to the last few days, we're already seeing thunderstorm development over the higher terrain of the Davis and Guadalupe Mountains this afternoon, with additional development over the adjacent plains. Storms will continue across these areas into this evening, with isolated storms once again possible further east where remnant boundaries or convergent zones may act as foci for convection. Also of interest this afternoon is a cold front that has been progressing slowly south through the day, and while it's rather diffuse, seems to be located roughly along a Roswell-Tatum-Lubbock line. Coverage of showers and thunderstorms along this front has remained isolated to scattered, though as it continues to progress south, coverage may increase, particularly across portions of Southeast New Mexico and the Northern Permian Basin. As the front continues sagging south on Sunday, precipitation chances will also shift southward, and while there's uncertainty as to how widespread activity will be, it does look like the best chance for storms will generally remain north of I-10, and particularly across the higher terrain and adjacent plains where upslope flow will yield more favorable conditions for storm development. Locally heavy rain continues to be the main concern this afternoon through Sunday, and while a few storms may become strong and capable of producing gusty winds and small hail, organized severe weather is not expected. Overnight temperatures tonight will be similar to the past few nights, just a couple of degrees above normal for most in the middle 60s and lower 70s. Highs Sunday look to edge a bit lower given the presence of the front and potential precipitation and cloud cover, though highs in the 80s and lower 90s will still be warm, but closer to normal for early September. Rain chances will linger into Sunday night, with lows in the 60s for most of Southeast New Mexico and West Texas, with lower 70s generally confined to the Pecos and Rio Grande Valleys. && .LONG TERM... (Monday through Friday) Issued at 212 PM CDT Sat Sep 4 2021 A cold front will be in the area Monday, but how far south it travels will depend on overnight convection Sunday night. Most likely the front will end up somewhere in the southern Permian Basin/Pecos River Valley. Between the cold front and strong heating in the higher terrain we should see scattered showers and thunderstorms across much of the area. With the front, clouds, and even some precipitations around, Monday looks to be the "coolest" day of the next week. Highs will generally be in the upper 80's to near 90 degrees. Strong ridging builds in from the west Tuesday and sticks around into next weekend. This will put an end to precipitation chances and lead to above normal temperatures. Highs will rise back up into the 90's, but with drier air around, lows will fall into the 60's. && .PRELIMINARY POINT TEMPS/POPS... Big Spring 71 91 69 90 / 10 30 20 30 Carlsbad 68 85 66 87 / 20 50 20 20 Dryden 71 97 71 96 / 10 0 10 20 Fort Stockton 68 93 69 91 / 10 10 10 30 Guadalupe Pass 65 78 63 78 / 20 40 20 20 Hobbs 67 84 64 86 / 20 40 20 20 Marfa 60 86 60 85 / 10 20 10 20 Midland Intl Airport 70 92 68 89 / 10 20 20 30 Odessa 71 92 69 90 / 10 20 20 30 Wink 71 93 70 92 / 10 20 20 20 && .MAF WATCHES/WARNINGS/ADVISORIES... TX...None. NM...None. && SHORT TERM...84 LONG TERM....29 AVIATION...84
Hazardous weather outlook, Sep 4, 1:12 PM MDT, 2 hours 33 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 212 PM CDT Sat Sep 4 2021 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-051915- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 212 PM CDT Sat Sep 4 2021 /112 PM MDT Sat Sep 4 2021/ This Hazardous Weather Outlook is for portions of southeast New Mexico, southwest Texas, and western Texas. .DAY ONE...This Afternoon and Tonight Thunderstorms are expected this afternoon, mainly over Southeast New Mexico and the western higher terrain. Any thunderstorms that do develop will be accompanied by frequent lightning, small hail, gusty winds, and brief, heavy rainfall. .DAYS TWO THROUGH SEVEN...Sunday through Friday Heavy rainfall is possible through Sunday night, mainly over Southeast New Mexico. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. Please relay any information about observed severe weather to the NWS while following all local, state and CDC guidelines. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland
In the hours before
Special weather statement, Sep 4, 3:19 PM MDT, 26 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
319 PM MDT Sat Sep 4 2021
NMZ028-034-042145-
Southern Lea County NM-Eddy County Plains NM-
319 PM MDT Sat Sep 4 2021
...A strong thunderstorm will impact portions of southeastern Eddy
and southwestern Lea Counties through 345 PM MDT...
At 319 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles northeast of Malaga, or 22 miles east of Carlsbad, moving
southeast at 10 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Loving.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3236 10417 3250 10407 3230 10359 3205 10385
TIME...MOT...LOC 2119Z 306DEG 8KT 3230 10387
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
88Special weather statement, Sep 4, 3:45 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
345 PM MDT Sat Sep 4 2021
NMZ028-042215-
Eddy County Plains NM-
345 PM MDT Sat Sep 4 2021
...A strong thunderstorm will impact portions of central Eddy County
through 415 PM MDT...
At 345 PM MDT, Doppler radar was tracking a strong thunderstorm over
Carlsbad North, or over Carlsbad, moving west at 30 mph.
HAZARD...Wind gusts of 50 to 55 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Carlsbad, Brantley Lake State Park, Avalon, Carlsbad North, Lake
Avalon, Otis, Cavern City Air Terminal and Living Desert State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3249 10409 3231 10409 3232 10446 3257 10439
TIME...MOT...LOC 2145Z 104DEG 25KT 3243 10420
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
88The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 3, 6:00 PM MDT | Special Weather Statement | MAF | Eddy | 30 min |
| Sep 4, 3:19 PM MDT | Special Weather Statement | MAF | Eddy | 26 min |
| Sep 4, 4:50 PM MDT | Areal Flood Advisory | MAF | Eddy | 3 hr |
| Sep 4, 5:01 PM MDT | Flash Flood Warning | MAF | Eddy | 3 hr |
Nearby
Special Weather Statements in New Mexico, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.